Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 18, 2019, 4:45 AM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2019, 4:45 AM EDT (08:45 UTC)
- Expired
- Jul 18, 2019, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 878 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:07 AM EDT, 38 minutes earlier.
Area forecast discussion, Jul 18, 4:07 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 407 AM EDT Thu Jul 18 2019 .SHORT TERM...(Today through Friday) Issued at 407 AM EDT THU JUL 18 2019 We are still dealing with early morning convection across the Cumberland Valley region and have kept higher PoPs going across the area as a result. These showers and perhaps a isolated storm could develop north of this, but most likely most convection will remain more south. Today may be tricky on convective coverage given the lack of synoptic lifting and building ridge aloft. However, left over boundaries from yesterday, terrain, and ample moisture/instability will keep at least isolated showers and thunderstorms going for most of the area especially in the afternoon. Some of which will contain heavy rainfall given the moisture laden environment. The debris clouds and rainfall will help reduce the warm temperatures at times. This will lead to heat indices in the mid to upper 90s in most cases, which is below the Heat Advisory criteria of 105 degrees. Tonight the warm and muggy air will keep it uncomfortable and more summer like. There could be more fog, but should be limited to the typical river valleys. By Friday, upper level ridging will continue to build in from the Plains and Midwest. The warm upper levels will promote warm temperatures at the surface and adding higher humidity values, we will see periods of triple digit heat indices by Friday. However, we are coming out of a fairly wet period, with some areas see multiple days of rainfall and not the dryer weather preferred for higher temperatures than forecast. Also, the CIPS analog shows no signal for heat indices greater than 110 degrees and only very low signal for values greater than 105 degrees on Friday. There was better signal for heat index values above 100 degrees mainly in the Bluegrass. There will also be at least an outside chance for afternoon storms along the higher terrain on Friday afternoon. All this combined leads to issuing an Heat Advisory for Friday through Saturday, with the greatest chances of more widespread triple digit heat index values being Saturday. .LONG TERM...(Friday through Wednesday) Issued at 419 PM EDT WED JUL 17 2019 The primary forecast issue in the extended is going to be the heat. Well above normal temperatures are forecast across the area to end the week and on into the upcoming weekend. Highs on Friday and Saturday are expected to max out in the lower 90s. Heat indices on both of those days will top out between 99 and 106 degrees. An excessive heat watch is in affect to address this oppressive heat. Precipitation chances were a bit difficult to pin down this go round. In general, the blended model data seemed to be overdoing the precip at times, as there were periods when the GFS and ECMWF had little if any precip in the area, while the blend had showers and storms everywhere. Due to the uncertainty, used a modified version of the NBM data, with adjustments made toward the more reasonable looking GFS and ECMWF models. At this time, the model data suggests that the rain will first begin on Saturday, along the TN, and VA borders. By late Saturday night into early Sunday morning, a sluggish area of low pressure that is forecast to be positioned to our southeast, will begin interacting with a southward moving frontal boundary. This combination of these two systems, combined with ample low level moisture, should lead to the highest rain chances we'll see in the extended. The front mentioned early may even stall out across the area on Monday, which would bring a very good chance of showers and storms to eastern Kentucky. After a decent period of rain MOnday and Monday evening, a ridge of high pressure is progged to push southward across the Ohio and Tennessee valley regions. This in turn would finally dislodge the previously stalled front. Once that boundary is pushed out of the area, we should see a period of dry weather to finish out the extended. High temperatures may be quite a bit cooler the first few days of next week, as cooler air filters in behind the departed front. Highs next Monday, Tuesday are forecast be in the mid 80s and lower 80s respectively. Nightly lows to begin the period will be quite warm, with min readings in the lower 70s on tap. After a transition Monday night, when lows are forecast to be in the mid to upper 60s, the cooldown will be felt, with lows in the lower 60s expected for Tuesday night. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 128 AM EDT THU JUL 18 2019 Showers and some embedded storms continue to plague portions of eastern Kentucky, with the greatest coverage across the Cumberland Valley. These will lead to temporary drops in CIGs and VIS at times before the coverage decreases through the overnight. There remains good agreement on the potential for low stratus overnight into portions of the day on Thursday. Given this have most sites decreasing to IFR or lower through the night. The lowest CIGs should lift around 14Z to 16Z and after this mostly VFR to MVFR will be seen. The winds will remain light through the period outside of convection where you could see gusts of 15 to 20 knots. && .JKL WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon Friday to 8 PM EDT Saturday for KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...DJ LONG TERM...AR AVIATION...DJ
Hazardous weather outlook, Jul 18, 4:14 AM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 414 AM EDT Thu Jul 18 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 414 AM EDT Thu Jul 18 2019 ...HEAT ADVISORY IN EFFECT FROM NOON FRIDAY TO 8 PM EDT SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today into early evening. Some storms could produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday through Tuesday, although the thunderstorm chances on Friday and Saturday will be mainly confined to areas near the Virginia and Tennessee borders. The heat and humidity will combine to yield heat indices of between 100 and 105 degrees from Friday afternoon through the first part of Saturday evening. See the latest SDFNPWJKL for more details concerning the Heat Advisory in effect for this area. Heat indices of around, or slightly exceeding, 100 degrees will be possible again Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GREIF
In the hours before
Special weather statement, Jul 18, 4:42 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
442 AM EDT Thu Jul 18 2019
KYZ085>087-180945-
Whitley-Knox-Bell-
442 AM EDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELL...SOUTHWESTERN
KNOX AND CENTRAL WHITLEY COUNTIES...
At 442 AM EDT, a strong thunderstorm was located over Rye, or 11
miles north of Williamsburg, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Barbourville, Pineville, Middlesboro, Julip, Artemus, Swan Lake,
Moore Hill, Clate, Birdseye, Ponza, Goldbug, Gausdale, King, Louden,
Binghamtown, Youngs Creek, Clear Creek Springs, Bark Camp, Wasioto
and Avis.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3659 8384 3687 8432 3696 8426 3694 8423
3696 8422 3694 8416 3697 8415 3696 8414
3697 8412 3695 8410 3696 8408 3667 8346
3667 8351 3664 8361 3661 8367 3658 8369
TIME...MOT...LOC 0842Z 302DEG 12KT 3691 8419
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:13 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Wayne | 2 hr |
| Jul 17, 8:23 PM EDT | Special Weather Statement | JKL | Montgomery | 22 min |
| Jul 17, 8:42 PM EDT | Special Weather Statement | JKL | Powell | 33 min |
| Jul 17, 8:52 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Jul 17, 9:03 PM EDT | Special Weather Statement | JKL | Estill, Powell | 27 min |
| Jul 18, 12:38 AM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 3 hr |
| Jul 18, 1:28 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Rockcastle | 3 hr |
| Jul 18, 4:00 AM EDT | Heat Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 64 hr |
| Jul 18, 4:05 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| Jul 18, 4:42 AM EDT | Special Weather Statement | JKL | Bell | 63 min |
| Jul 18, 4:55 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Whitley | 2 hr |
| Jul 18, 5:56 AM EDT | Special Weather Statement | JKL | Bell | 49 min |
| Jul 18, 7:33 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 117 min |
| Jul 18, 4:42 PM EDT | Special Weather Statement | JKL | Knott | 48 min |
| Jul 18, 4:45 PM EDT | Special Weather Statement | JKL | Fleming | 30 min |
| Jul 18, 5:04 PM EDT | Special Weather Statement | JKL | Pike | 41 min |
| Jul 18, 5:43 PM EDT | Special Weather Statement | JKL | Fleming | 47 min |
| Jul 18, 6:13 PM EDT | Special Weather Statement | JKL | Bath | 32 min |
| Jul 18, 6:45 PM EDT | Special Weather Statement | JKL | Bath | 45 min |
| Jul 18, 6:48 PM EDT | Special Weather Statement | JKL | Martin | 42 min |
| Jul 18, 6:59 PM EDT | Special Weather Statement | JKL | Johnson | 46 min |
| Jul 18, 7:53 PM EDT | Special Weather Statement | JKL | Floyd | 52 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.